Thanks to my brains (Marie Rhodes
), I have been looking into a rebound effect that is reported in Tysabri. I plan to bring this up to Dr. Dake and right now this is the donkey I'm pinning my non improving tail on. It makes sense and there is a bunch of informatin out there regarding this. This is a quickie article to explain it, but it sounds plausible and I'm going with it for now since I need something to keep my chin up! Here it is:
A Tysabri “rebound”
After last night’s HealthTalk program, “Overhaul your Treatment Plan,” I went to watch my Mariners use the long-ball to win their 85th game of the season. I love baseball and just about everything about the game. But last night I was distracted from something that had been briefly mentioned on the HT program. Or as they say in the South, “There was a raspberry seed in my wisdom tooth and I just couldn’t get it out.”
One of the doctors on last night’s program mentioned a new study about Tysabri that prompted me to do a little more research.
In my everyday world I talk with people living with multiple sclerosis on a regular basis. I hear of people’s success and of their challenges. I’ve also heard a lot from people who were on Tysabri during its original trials and/or right after it was approved. Many of these same people had to stop taking Tysabri when it was taken off the market. Since that time many of those same people have told me that there was a downward slide in their condition when the drug was stopped.
I’m a firm believer in the power of anecdotal evidence. If it seems like a number of us with MS are experiencing something, I think it’s worthy of further study. However, I also understand that until that study is performed it may just be some people talking.
Well, now that further study is trickling in there does indeed seem to be a problem.
In a small study based upon this anecdotal evidence, researchers have noted what they have deemed a “rebound.” In this case a “rebound” is an increase in brain lesions.
According to the study, 21 subjects had MRI scans of their brains before taking Tysabri and another MRI performed within a 15 month interval after they stopped the drug. The study was divided into two groups: one group took the drug for an average of three years, and the other group took the drug for an average of two months.
In that 15 month period, these 21 people had an average of 3x the number of brain lesions after stopping Tysabri than they developed in the same period before taking Tysabri. The summary I read was not clear if that was 3x the number of brain lesions as the developed lesions in a 15 month period prior to Tysabri or 3x as many brain lesions as they had before Tysabri.
Key to this study was how long a person took Tysabri and when they stopped. For the group of subjects who took the drug for only a couple of months, the “rebound” was a whopping 5x previous lesion load!
Further study is obviously required.
I think that this is yet another reason we all must consider our drug choices carefully. The MS drugs are not something we should expect to work overnight; they are long term treatments.
As I hear and read more about this topic, I’ll share. I hope you will too. In fact, I hope you’ll share your experiences if you have stopped Tysabri treatment. I hope you’ll share your thoughts on staying on any drug therapy. I hope you’ll let us know what this makes you think.
Wishing you and your family the best of health.
Sounds and 'feels' familiar.........